Alert archive / Tennessee / River Flood Warnings in 2009

River Flood Warning 11, NWS Nashville, TN

May 2, 2009Bedford County, Tennessee

NWS Nashville, TN issued this river flood warning at May 2, 2009, 9:17 PM CDT for Bedford County, Tennessee. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
May 2, 2009, 9:17 PM CDT (02:17 UTC)
Expired
May 5, 2009, 9:07 AM CDT
In force
60 hr
Issued by
NWS Nashville, TN
Flood severity
Minor

County Bedford County, TN

The radar

The Northeast Alabama radar (KHTX), 73 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this river flood warning went out at May 2, 2:47 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, May 2, 2:47 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
247 PM CDT SAT MAY 2 2009

.DISCUSSION...A MAJOR LIFE THREATENING FLOOD EVENT IS LIKELY FOR
PARTS OF THE AREA TONIGHT THROUGH SUNDAY NIGHT. MEDIA OUTLETS
SHOULD INFORM THE PUBLIC OF THE VERY SERIOUS NATURE OF THIS
FORECAST. ALSO...EMERGENCY OFFICIALS SHOULD BE PREPARED FOR ALL
TYPES OF MAJOR URBAN...RURAL...SMALL STREAM AND RIVER FLOODING.
THE SOUTHWEST QUARTER OF MIDDLE TENNESSEE IS THE AREA OF PRIMARY
CONCERN. RAINFALL TOTALS THERE HAVE ALREADY REACHED 3 TO 7 INCHES
WITH THE GREATEST AMOUNTS IN PERRY...LEWIS...HICKMAN AND MAURY
COUNTIES. EMERGENCY OFFICIALS HAVE ALREADY REPORTED SIGNIFICANT
PROBLEMS WITH STREAMS OUT OF THEIR BANKS AND EVEN SOME FOLKS
NEEDING RESCUE. THESE LOCATIONS ARE EXPECTED TO RECEIVE AT LEAST
ANOTHER 3 TO 5 INCHES OF RAIN TONIGHT THROUGH SUNDAY EVENING. THIS
WILL BRING THE MOST SIGNIFICANT FLOODING IN RECENT MEMORY IN MID
TN.

ALTHOUGH WE HOPE IT DOES NOT VERIFY...WE ARE LEANING TOWARD THE
WETTER ECMWF SOLUTION. THIS MODEL SHOWS A MORE DISTINCT SURFACE
LOW...RATHER THAN THE SPLIT LOW SOLUTION OF THE GFS AND NAM. THE
ECMWF IS SLOWER...ESPECIALLY COMPARED TO THE NAM...AND IS
SUPPORTED BY THE HPC. OUR EVENT TOTAL QPF WILL SHOW 1-3 INCHES
NORTHWEST...2-4 PLATEAU AND ANYWHERE FROM 3 TO 6 FOR THE REST OF
MID TN. IN CONSIDERATION OF THESE AMOUNTS...AND FOR BETTER
AGREEMENT WITH ADJACENT OFFICES..WE WILL EXPAND THE FLOOD WATCH TO
ADD OUR PLATEAU COUNTIES.

THIS AFTERNOON...MUCH OF THE NORTH HAS ENJOYED A BREAK FROM THE
HEAVY RAIN. THERE WERE SCATTERED SHOWERS JUST SOUTH OF BNA...AND
ANOTHER POCKET OF MODERATE RAINFALL WAS MOVING INTO OUR MAIN ARA
OF CONCERN. A FRONT CONTINUED TO LIE ACROSS THE AREA...WITH TEMPS
RANGING FROM THE UPPER 50S NORTHWEST TO LOWER 70S SOUTHEAST. WE
COULD YET SEE SOME THUNDERSTORMS WITH A SLIGHT RISK FOR SEVERE WX
IN OUR SOUTHERN COUNTIES BEFORE THE DAY IS DONE.

FOR TONIGHT...DEEP MOISTURE AND LIFT WILL SURGE INTO THE AREA FROM
THE SOUTHWEST AS AN INITAIL WAVE LIFTS ALONG THE FRONT. RAINFALL
AMOUTNS THROUGH TONIGHT COULD BE WELL IN EXCESS OF 1 INCH OVER OUR
SOUTHWEST COUNTIES AND 1/2 TO 1 INCH POSSIBLE ELSEWHERE. THE HEAVY
RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY INTO SUNDAY
EVENING AS THE MAIN WAVE APPROACHES AND THE BOUNDARY CONTINUES TO
SERVE AS A FOCUS FOR THE DEEP MOISTURE AND LIFT. CERTAINLY THERE
ARE QUESTIONS ABOUT THE QPF AND EXACTLY WHERE POCKETS OF HEAVY
RAINFALL MAY DEVELOP. POCKETS OF CONVECTION WILL MEAN MORE OR LESS
RAINFALL FOR PARTICULAR LOCATIONS. THERE WILL CONTINUE TO BE A
SLIGHT RISK FOR SEVERE WX THROUGH SUNDAY...MAINLY OVER OUR SOUTHERN
COUNTIES.

IT APPEARS THE ACTION WILL START DIMINISHING LATE SUNDAY NIGHT AS
THE SURFACE LOW PRESSURE MOVES TO OUR EAST. CONDITIONS WILL
IMPROVE ON MONDAY...WITH MOST AREAS SHOULD HAVE SOME SUNSHINE TO
HELP WITH THE DRYING OUT BY TUESDAY.

THE NEXT RAIN SYSTEM WILL ARRIVE AROUND WEDNESDAY. AGAIN THERE ARE
MODEL TIMING DIFFERENCES WITH GFS BEING MUCH FASTER THAN THE
PREFERRED ECMWF. LATE WEEK WILL BRING A WARM AND HUMID PATTERN
WITH AT LEAST SCATTERED THUNDERSTORMS. LOW CONFIDENCE IN EXTENDED
PERIOD FOR NEXT WEEKEND WITH ECMWF SHOWING A PUSH OF DRY AIR
WHILE GFS KEEPS THINGS WARM AND HUMID.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      59  67  55  69 / 100 100 100  30
CLARKSVILLE    56  64  52  67 / 100 100 100  30
CROSSVILLE     58  67  57  62 / 100 100 100  50
COLUMBIA       62  70  57  69 / 100 100 100  40
LAWRENCEBURG   63  73  59  69 / 100 100 100  40
WAVERLY        58  66  54  68 / 100 100 100  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

13
Hazardous weather outlook, May 2, 3:31 PM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
331 PM CDT SAT MAY 2 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-031115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
331 PM CDT SAT MAY 2 2009

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

POCKETS OF HEAVY RAINFALL WILL DEVELOP ACROSS THE AREA AGAIN LATE
TONIGHT. FLOODING IS POSSIBLE...ESPECIALLY IN THE SOUTHWEST
COUNTIES WHERE SIGNIFICANT RAINFALL AND FLOODING HAS ALREADY
OCCURRED. ISOLATED SEVERE STORMS ARE POSSIBLE OVER THE SOUTHERN
COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MONDAY MORNING. HEAVY
RAINFALL IS EXPECTED ACROSS MIDDLE TENNESSEE SUNDAY AND SUNDAY
NIGHT...AND FLOODING MAY OCCUR. FLOODING IS LIKELY IN THE
SOUTHWEST COUNTIES OF THE MID STATE WHERE 3 TO 7 INCHES OF RAIN
HAS ALREADY FALLEN. ISOLATED SEVERE THUNDERSTORMS MAY OCCUR IN THE
FAR SOUTHERN COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:56 PM CDTRiver Flood AdvisoryOHXDecatur, Hardin, Perry, Wayne3 days
May 3, 10:41 AM CDTRiver Flood WarningOHXBedford, Marshall41 hr
May 3, 11:08 AM CDTRiver Flood AdvisoryOHXGiles36 hr
May 3, 11:08 AM CDTRiver Flood AdvisoryOHXGiles36 hr
May 3, 11:43 AM CDTRiver Flood AdvisoryOHXMarshall36 hr
May 3, 5:12 PM CDTTornado WarningOHXCumberland33 min
May 3, 5:40 PM CDTFlash Flood WarningOHXWhite5 hr
May 3, 5:56 PM CDTAreal Flood AdvisoryOHXBedford, Cannon, Coffee, Grundy, Van Buren, Warren4 hr

Nearby

River Flood Warnings in Tennessee, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.